sanofi

Sanofi Epilepsy Drug linked to over 4k Child Deformities

Paris: The epilepsy medication valproate is responsible for “severe malformations” in up to 4,100 children in France since the drug was first marketed in the country in 1967, according to a preliminary study by health authorities.

Citing the study, British daily The Guardian reported that women who took the drug during pregnancy to treat epilepsy were four times more likely to give birth to babies with congenital malformations, said the report, jointly issued by the medicines regulator ANSM and the national health insurance administration.

The study confirmed that the drug was “highly teratogenic”, which means it is capable of causing birth defects, said Mahmoud Zureik, scientific director of ANSM and a co-author of the report.

He said the estimated number of babies born with severe malformations, which ranged between 2,150 and 4,100 was “very high”.

The types of birth defects attributed to the drug included spina bifida – a condition in which the spinal cord does not form properly, and can protrude through the skin – as well as defects of the heart and genital organs.
The risk of autism and developmental problems was also found to be higher, and will be quantified in a follow-up report later this year.

An earlier estimate suggested that 30-40% of children exposed in the womb could suffer such disorders.
From 1967 to 2016, between 64,100 and 100,000 pregnancies in France were exposed to valproate, resulting in 41,200 to 75,300 live births, according to the report.

The vast majority of the birth defects occurred for women under treatment for epilepsy.But starting in the late 1970s, valproate – marketed around the world including the US, UK and Australia as Depakine, Depakote, Stavzor and other trade names – was also prescribed in France to treat bi-polar disorder.

Bi-polar women taking the drug were twice as likely to give birth to children with major birth defects, the study found.